Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 58, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2021, 6:22 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 27 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 6:22 PM CDT (23:22 UTC)
- Expired
- Jul 23, 2021, 6:49 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:23 PM CDT | HAIL 1 | 3 Se Wilton, MN | PUBLIC REPORT POSTED VIA SOCIAL MEDIA. |
| Jul 23, 6:23 PM CDT | HAIL 1 | 3 Se Wilton, MN | RELAYED VIA SOCIAL MEDIA. |
| Jul 23, 6:30 PM CDT | TSTM WND DMG | 2 W Bemidji, MN | A FEW TRESS WERE SNAPPED NEAR THE HIGH SCHOOL. PHOTOS AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jul 23, 6:30 PM CDT | TSTM WND DMG | Bemidji, MN | BRANCHES SNAPPED; RELAYED VIA SOCIAL MEDIA. |
| Jul 23, 6:30 PM CDT | TSTM WND DMG | Bemidji, MN | TREES DOWN AT BEMIDJI HIGH SCHOOL. TIME IS ESTIMATED. |
| Jul 23, 6:30 PM CDT | HAIL 1 | 3 Se Wilton, MN | RELAYED VIA SOCIAL MEDIA. |
| Jul 23, 6:30 PM CDT | HAIL 1 | 3 W Bemidji, MN | |
| Jul 23, 6:30 PM CDT | HAIL 1 | Bemidji, MN | MULITPLE REPORTS OF LARGE HAIL IN AND AROUND BEMIDJI. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA. |
| Jul 23, 6:42 PM CDT | HAIL 1 | 8 Ese Bemidji, MN | REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS53 KFGF 232322
SVRFGF
MNC007-057-240030-
/O.NEW.KFGF.SV.W.0058.210723T2322Z-210724T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
622 PM CDT Fri Jul 23 2021
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Hubbard County in north central Minnesota...
Southeastern Beltrami County in north central Minnesota...
* Until 730 PM CDT.
* At 622 PM CDT, a severe thunderstorm was located over Wilton, or
near Bemidji, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bemidji, Wilton, Lavinia, Turtle River, Guthrie, Rosby and
Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9467 4732 9467 4732 9466 4726 9467
4741 9512 4753 9510 4761 9496 4757 9441
4741 9442
TIME...MOT...LOC 2322Z 283DEG 36KT 4748 9496
HAIL...1.00IN
WIND...60MPH
$$
Lynch1 follow-up statement
193
WWUS53 KFGF 232349
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Jul 23 2021
MNC007-057-232359-
/O.CAN.KFGF.SV.W.0058.000000T0000Z-210724T0030Z/
Hubbard MN-Beltrami MN-
649 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.
LAT...LON 4741 9467 4732 9467 4732 9466 4726 9467
4741 9512 4753 9510 4761 9496 4757 9441
4741 9442
TIME...MOT...LOC 2348Z 283DEG 36KT 4742 9457
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:20 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 23, 3:20 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT Fri Jul 23 2021 .SHORT TERM...(This afternoon through Saturday night) Issued at 320 PM CDT Fri Jul 23 2021 Short term weather impacts include potential for scattered severe thunderstorms this afternoon and evening, with near critical fire weather conditions possible Saturday. Surface trough axis has acted as a focus for early thunderstorm development this afternoon, with high Td values in the 70s along/east of this supporting ML CAPE 1500-2000 J/KG and heat index values near 100F. Weak forcing associated with subtle waves within mid level westerly flow and PWATs 1-1.5" are supporting isolated to widely scattered activity this afternoon. Main period of forcing is still this afternoon with the main frontal passage, but at that point there is potential that Td values will be decreasing along with instability lowering potential severe threat between the trough axis and frontal zone as this transitions east. Latest trends in HRRR has picked up on this showing weakening trends in coverage/intensity by 00-01Z. Due to at least elevated instability and better forcing though I wouldn't want to rule out original CAM solutions supporting clusters forming during the evening hours. Effective shear 30-40kt and straight hodographs clouds support supercells/splitting, but due to weak low level shear/higher bases tornado threat is limited (though can't be ruled out). Primary threats in this environment will tend to be damaging winds to 75 mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along surface boundaries does raise the possibility for localized heavy rain/excessive rain threat. Rest of tonight-Saturday: After the cold front passes there will be a slight drop in temps aloft but a much greater change in Tds and drier/stable air aloft. While westerly BL flow keeps above average temps in place it will tend help scour out any smoke and HRRR smoke model keeps smoke out of our area (possibly the most clear conditions we've had in weeks at the surface and aloft). Sunny skies and westerly BL flow will support efficient mixing and potential for temps in the lower 90s, RH values in the 20-30 percent range, and gusty winds 20 to 35 mph (highest mixing potential in northeast ND). This raises the possibility for near critical fire weather conditions across the region. The best chance for critical fire weather conditions will be dependent on rain this evening and winds within or west of the RRV. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Jul 23 2021 Summary... Upper level ridge in the south west and southern United States continues to take hold bringing hot conditions. Troughs move up and over the ridge through the early and middle part of the week increasing the chances for showers and storms. Near the end of the week ensembles hint at the ridge moving eastward pushing the track of the troughs further north bringing drier and warmer air into the region. The week ahead... Conditions look to be dry throughout Sunday, with temperatures in the upper 80s to lower 90s. RH values remain fairly low in the 30s, with winds on the lighter side. Warm and dry conditions provide elevated fire concerns for the afternoon, but not as elevated as Saturdays impact since winds will be on the higher side. As we head into the early part of next week another trough makes its way up and over the ridge out in the south west. The frontal boundary associated with the trough encounters CAPE values in the 1500-2000 j/kg range. Moisture flow turns more southerly allowing for a stream of higher dew points into the 60s toward our area. Taking a look at ensemble soundings shear has been decent in both directional and speed components through multiple runs. Effective shear in the low and mid levels are around 25-35kts. Lapse rates look decent, but very between different ensembles bringing low confidence in that category. The exact timing of the system is different between runs, with some bringing the trough through early eliminating the daytime heating ingredient which is a key component in initiating storms. Precipitation amounts of exceeding 0.1 inches continue to lie between 40-60% for western MN and eastern ND. Continued chances for precipitation and storms are possible mid week before the ridge begins to push further east increasing heights and tracking troughs further north. This would bring drier conditions and a continuation of the heat. Temperatures through the long term remain consistent with highs in the upper 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jul 23 2021 VFR conditions should prevail for most locations in eastern ND and northwest MN, though pockets of smoke/haze have brought vis down to 5-6sm at times today (hard to anticipate location/timing of this). Chances for thunderstorms increase late this afternoon and especially this evening spreading west to east across the region, and some of these storms could be severe. Winds shifts with the cold front from the south to the west-northwest this evening/overnight. Winds increase during the daytime period Saturday when gusts 20-30kt will be possible (strongest in northeast ND). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...Spender AVIATION...DJR
Hazardous weather outlook, Jul 23, 4:00 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 400 AM CDT Fri Jul 23 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 400 AM CDT Fri Jul 23 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few non-severe showers and thunderstorms will move along the Canadian border and south of the I-94 corridor this morning, bringing a few lightning strikes and brief downpours. More intense thunderstorms will develop later this afternoon and continue into the evening. Scattered severe thunderstorms can be expected, with hail up to 1.5 inches and wind gusts to 75 mph the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A front moving through will bring slightly cooler and much drier air to the region on Saturday. With northwest winds in the 15 to 25 mph range, elevated fire weather conditions will be possible Saturday afternoon. There are additional chances for thunderstorms Monday and into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 23, 3:24 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Grand Forks ND 324 PM CDT Fri Jul 23 2021 MNZ001>009-013>017-022>024-027>032-040-240900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 324 PM CDT Fri Jul 23 2021 ...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA SATURDAY AFTERNOON AND EVENING... Relative humidity values will drop to 20 to 30 percent along with west winds 15 to 20 gusting to 30 mph across northwest and west central MN. Any fire that does develop has the potential to quickly spread. DJR
Local storm report, Jul 23, 4:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 NNE PONEMAH 48.05N 94.90W
07/23/2021 M1.00 INCH BELTRAMI MN PUBLIC
PUBLIC REPORT OF 1 INCH HAIL IN PONEMAH.
&&Local storm report, Jul 23, 4:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
455 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL SHOOKS 47.87N 94.44W
07/23/2021 M2.00 INCH BELTRAMI MN PUBLIC
NUMEROUS 1" HAIL STONES WITH 2" ONES MIXED
IN.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 57 min |
| Jul 23, 4:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.